Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 149, NWS St. Louis, MO

July 13, 2016Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 13, 2016, 4:14 PM CDT for Randolph County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2016, 4:14 PM CDT (21:14 UTC)
Expired
Jul 13, 2016, 4:45 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Randolph County, IL

The radar

The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WUUS53 KLSX 132114
SVRLSX
ILC157-132145-
/O.NEW.KLSX.SV.W.0149.160713T2114Z-160713T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RANDOLPH COUNTY IN SOUTHWESTERN ILLINOIS...

* UNTIL 445 PM CDT

* AT 414 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  STEELEVILLE... MOVING EAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  CHESTER...SPARTA...BREMEN...STEELEVILLE...PERCY...EDEN...PRESTON...
  BLAIR...ELLIS GROVE...ROCKWOOD...KASKASKIA...NEW PALESTINE...
  WELGE AND WALSH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 3781 8968 3782 8971 3785 8974 3785 8979
      3787 8980 3788 8980 3791 8984 3787 8990
      3789 8996 3791 8997 3794 8995 3795 8992
      3797 8994 3815 8986 3815 8959 3795 8960
TIME...MOT...LOC 2114Z 279DEG 33KT 3799 8967 

HAIL...<.75IN
WIND...70MPH
 
$$

GLASS
1 follow-up statement
738 
WWUS53 KLSX 132137
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT WED JUL 13 2016

ILC157-132147-
/O.EXP.KLSX.SV.W.0149.000000T0000Z-160713T2145Z/
RANDOLPH IL-
437 PM CDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANDOLPH COUNTY WILL
EXPIRE AT 445 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN ILLINOIS...AND SOUTHEASTERN MISSOURI.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ST LOUIS.

LAT...LON 3781 8968 3782 8971 3785 8974 3785 8979
      3787 8980 3788 8980 3791 8984 3787 8990
      3789 8996 3791 8997 3794 8995 3795 8992
      3797 8994 3815 8986 3815 8959 3795 8960
TIME...MOT...LOC 2136Z 279DEG 33KT 3799 8967 

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:48 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 13, 3:48 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
348 PM CDT WED JUL 13 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 346 PM CDT Wed Jul 13 2016

Another active and complex forecast for today. Expect most of the
ongoing convection early this morning to be exiting the nrn portions
of the CWA around 12z this morning. Believe any other storms will
gradually dissipate thru the morning hours.

During the afternoon, expect development in primarily two locations.
An outflow from the ongoing convection shud allow for a focus across
wrn portions of the CWA this afternoon. Believe a cluster of storms
will develop W and NW of the area and spread swd during the mid to
late afternoon hours. However, leading to some uncertainty are some
of the HRRR solns which suggest the remnants of the convection over
wrn KS will arrive by mid-day. However, believe the bulk of this
convection will drop more sely. Because of this, have kept PoPs less
specific. Regardless, expect precip chances to increase quickly
during the afternoon over the nrn and wrn, perhaps building back
into central portions of the CWA.

As for temps, given the strong WAA today and expected break in
storms thru mid-day, have kept the going forecast as-is for now.
Expect less convective debris today compared to yesterday.

CVKING

.LONG TERM...  (Thursday through Next Wednesday)
Issued at 346 PM CDT Wed Jul 13 2016

Tonight - Thursday night

A broad low amplitude H500 trof encompasses most of the cntrl CONUS
drng this prd. There is a series of embedded short waves that will
impact the region thru the wknd. The first and strongest will be
tonight. An assoc area of low pressure will move thru ern Canada and
drag a cold front thru the FA Thu.

Evolution of convection this aftn will have significant impacts on
convective trends tonight. Last night's convection has pushed an
outflow bndry well into sthrn MO and sthrn IL...and this is will
likely be enhanced/reinforced and pushed even further S by this
aftn's MCS. There is some Q if this outflow bndry becomes the
effective front and the cold front comes thru with little fanfare.
If anything does dvlp along the cold front later today or
tonight...it certainly has the chance to become SVR...and should be
in a weakening phase by Thu mrng. There is one lone storm along the
cold front near OMA as of 2030Z. The bndry is fcst to approach the
nthrn CWA well after midnight and should clear the sthrn zones Thu
evng. There is some Q about tomorrow's convective evolution as well.
If the outflow bndry becomes the effective front...then there may
not be much addtnl dvlpmnt along the cold front drng the aftn/evng.
But still think there will be at least isld/scttrd TSTMs that
initiate along the cold front Thu PM. If TSTMs do dvlp...then they
have the potential to produce gusty winds and small hail. The cold
front will allow a cooler air mass to infiltrate the area for the
end of the week.

Friday - Sunday night

Several weak short waves will pass near or north of the FA over the
wknd. The sthrn FA will still be close enough to the bndry to have
the threat for diurnally driven convection Fri PM. This activity
will be aided by the passage of a subtle short wave. Rain chances
are minimal Sat but the next short wave approaches the area Sat
night. This will aid the dvlpmnt of WAA precip overnight across the
wrn and nthrn FA on the ern fringe of the LLJ. The precip threat
continues across the nthrn CWA Sun/Sun night as addntl upper lvl
energy traverses the region.

850mb temps will generally be in the low/mid teens Fri and Sat which
will equate to highs in the low/mid 80s. It will be a somewhat drier
airmass too but not overly so with DPs ranging from low/mid 60s N to
upper 60s/near 70 S. SFC ridge axis slides E Sat aftn allowing
return flow to be firmly set up by Sun. Upper heights also begin
rising by the end of the wknd. Combine rising heights with the
sthrly low lvl flow will allow 850 temps to climb into the lower 20s
by Sun aftn pushing temps into the mid 80s to lower 90s.

Monday - Wednesday

The upper lvl ridge really begins to build drng the early part of
the work week. There are chance PoPs for precip across the nthrn
portion of the FA due to proximity to storm track and potential MCSs
to clip the far nthrn zones. Other than brushes up north with
potential MCSs...precip chances should be minimal. It will be a warm
and humid air mass but the subsidence inversion creates a nose of
700mb temps in the low/mid teens effectively capping the atmosphere.
Can't rule out isld diurnally driven convection...but any activity
that does dvlp should fade rather quickly drng the evng.

500mb heights rise to nearly 6000m...which by any comparison is a
very stout ridge. 850 temps warm into the low/mid 20s which will
mean highs of at least the low/mid 90s...if not higher. Fcst Dps are
in the low/mid 70s...but model guidance routinely over fcsts DPs so
I would expect those numbers to come down a few degrees over time.
Needless to say the entire region should prepare for a very hot
week with heat headlines a very real possibility by the middle of the
week. The only saving grace is that the 850mb thermal ridge axis
actually sets up from the cntrl Plains to the Upper Midwest sparing
the CWA what could be even warmer temps. Beyond the end of the fcst
prd the upper lvl ridge actually strengthens even more so the heat
wave will likely last through the work week and very possibly into
next weekend. Stay tuned...this ridge means business.

2%

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 928 AM CDT Wed Jul 13 2016

Have updated all of the terminal forecasts to reflect current
convective trends and thinking. Squall line developing across
eastern Kansas will move east across Missouri and Illinois this
afternoon and this evening. Expect strong westerly winds with
squall line passage, possibly severe. Have timed line into KCOU
around 19Z and St. Louis Metro Sites and KUIN between 21Z and 23Z.
Additional showers and storms may develop behind this line this
evening.

Specifics for KSTL:

Squall line expected at KSTL around 21Z. Wind shift to the west
and gusty winds, possibly severe, with IFR conditions. Line of
storms should move east, but latest short term model runs show
additional showers and thunderstorms developing in its wake
through the evening.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 13, 9:07 AM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
907 AM CDT WED JUL 13 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
907 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS MISSOURI
AND INTO ILLINOIS THIS AFTERNOON AND EARLY THIS EVENING. DAMAGING
WIND GUSTS GREATER THAN 60 MPH WILL BE THE PRIMARY SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN MISSOURI AND ILLINOIS THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

CVKING

In the hours before

Local storm report, Jul 13, 4:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HEAVY RAIN       O'FALLON                38.78N  90.71W
07/13/2016  M2.29 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            2.29 INCHES IN THE LAST 80 MINUTES.

&&

FUCHS
Local storm report, Jul 13, 4:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     MARYVILLE               38.73N  89.96W
07/13/2016                   MADISON            IL   AMATEUR RADIO

            6 LIMBS DOWN

&&

WALSH
Local storm report, Jul 13, 4:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     VIBURNUM                37.72N  91.13W
07/13/2016                   IRON               MO   TRAINED SPOTTER

            WIDESPREAD TREES AND POWERLINES DOWN

&&

WALSH
Local storm report, Jul 13, 4:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     BELLEVIEW               37.68N  90.75W
07/13/2016                   IRON               MO   PUBLIC

            WIDESPREAD TREES AND POWER LINES DOWN

&&

WALSH
Local storm report, Jul 13, 4:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HEAVY RAIN       O'FALLON                38.78N  90.71W
07/13/2016  M2.50 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            AT LAURA HILL ROAD AND HIGHWAY K AT THE FIRE STATION.
            LIGHT RAIN AT THIS TIME.

&&

FUCHS
Local storm report, Jul 13, 4:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     DE SOTO                 38.14N  90.56W
07/13/2016                   JEFFERSON          MO   EMERGENCY MNGR

            THREE REPORTS OF TREES ON STRUCTURES

&&

WALSH

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:40 PM CDTSevere Thunderstorm WarningLSXPike50 min
Jul 13, 2:06 PM CDTSevere Thunderstorm WarningLSXAdams, Calhoun, Greene, Jersey, Macoupin, Madison and 3 more54 min
Jul 13, 2:21 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike54 min
Jul 13, 2:58 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison, Monroe and 2 more62 min
Jul 13, 3:13 PM CDTSevere Thunderstorm WarningLSXMonroe47 min
Jul 13, 3:29 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph46 min
Jul 13, 3:48 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Macoupin, Madison, Monroe, Montgomery and 3 more57 min
Jul 13, 4:20 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion, Montgomery, Washington55 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.